If your weight loss has plateaued, or if you've started gaining weight despite following the formal diet and exercise program developed by your weight loss clinic, your medications may be to blame. Both prescription and over-the-counter medications can cause physiologic and metabolic changes in your body that can lead to weight gain. Here are three medications that may hinder your weight loss efforts and what you can do to get your scale to move in the right direction once again:
If you suffer from a cardiac arrhythmia, migraine headaches, anxiety, or hand tremors, your doctor may have prescribed beta blockers to manage your symptoms. These medications can cause your basal metabolic rate to slow down, thereby slowing your weight loss progress. You may notice a weight gain during the first weeks of treatment with these medications, but after your body becomes acclimated to the beta blockers, your weight will probably begin to stabilize.
People who have allergies often take antihistamines to relieve a runny nose, watery eyes, sneezing, and post nasal drip. While effective in diminishing these symptoms, antihistamines may cause you to gain weight.
The American Academy of Allergy, Asthma, & Immunology explains that antihistamines are known for causing weight gain, and though they aren't sure why this is, "One reason, which may be the most reasonable, is that histamine is known to reduce the appetite, and antihistamines, therefore, counteract this effect."
If you notice that your antihistamines are greatly affecting your weight loss progress, your allergist may be able to prescribe a different type of allergy medication that is less likely to result in weight gain or increased appetite.
Your over-the-counter pain reliever may also be the cause of weight gain. Ibuprofen, a non-steroidal anti-inflammatory drug, can lead to edema, or swelling, as a result of fluid retention. This can translate into increased weight, although not weight gain from fat.
When you stop taking ibuprofen, your fluid retention will resolve and you will get rid of the excess water weight gain. If you take ibuprofen to manage chronic pain and experience fluid retention, your doctor may decide to change your medication to one that does not cause you to retain fluid. Also, drinking plenty of water will help your kidneys rid your body of excess water weight.
If your weight loss has stalled and you are taking any of the above medications, talk to your doctor or weight loss counselor about what you can do to get back on track.